Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Midland/Odessa, TX

February 10, 20197 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 10, 2019, 2:07 PM CST for 7 counties in Texas. It took effect at Feb 11, 2019, 12:00 PM CST. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 2019, 2:07 PM CST (20:07 UTC)
In effect from
Feb 11, 2019, 12:00 PM CST
Expired
Feb 11, 2019, 7:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 5:10 PM CSTNON-TSTM WND GST 522 Nne Seminole, TXWEST TEXAS MESONET
Feb 11, 5:53 PM CSTNON-TSTM WND GST 50Welch, TXWEST TEXAS MESONET
Feb 11, 6:00 PM CSTNON-TSTM WND GST 521 Sw Seagraves, TXWEST TEXAS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS84 KMAF 102007
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
207 PM CST Sun Feb 10 2019

...RED FLAG WARNING IS IN EFFECT FROM MONDAY AFTERNOON INTO MONDAY
EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS AND NORTHERN SECTIONS
OF THE PERMIAN BASIN FOR WINDS OVER 25 MPH, MINIMUM HUMIDITY LESS
THAN 15 PERCENT, AND VERY HIGH FIRE DANGER...

.Strong winds and very dry air will contribute to very high fire
danger on Monday. Critical conditions are expected for several 
hours.

NMZ115-111100-
/O.UPG.KMAF.FW.A.0001.190211T1800Z-190212T0100Z/
/O.NEW.KMAF.FW.W.0001.190211T1800Z-190212T0100Z/
Southeast Plains-
107 PM MST Sun Feb 10 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST MONDAY FOR
WINDS OVER 25 MPH, MINIMUM RELATIVE HUMIDITY LESS THAN 15 PERCENT,
AND VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 11 AM to 6 PM MST Monday.
The Fire Weather Watch is no longer in effect. 

* WIND...West 25 to 35 mph, with higher gusts.

* HUMIDITY...9 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ045>047-050-111100-
/O.NEW.KMAF.FW.W.0001.190211T1800Z-190212T0100Z/
Gaines-Dawson-Borden-Andrews-
207 PM CST Sun Feb 10 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST MONDAY FOR  
WINDS OVER 25 MPH, MINIMUM RELATIVE HUMIDITY LESS THAN 15 PERCENT,
AND VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon to 7 PM CST Monday. 

* WIND...West 25 to 35 mph, with higher gusts.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
063 
WWUS84 KMAF 110944
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
344 AM CST Mon Feb 11 2019

...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON INTO EVENING FOR 
THE SOUTHEAST NEW MEXICO PLAINS... UPPER TRANS PECOS... VAN HORN
REGION... DAVIS MOUNTAINS... AND NORTHERN SECTIONS OF THE PERMIAN
BASIN FOR WINDS OVER 25 MPH... MINIMUM RELATIVE HUMIDITY OF 15
PERCENT OR LESS... AND VERY HIGH FIRE DANGER...

.The passage of a strong upper trough will result in high wind 
which will combine with very dry air and very high fire danger.
This will result in critical fire weather conditions this
afternoon and evening for portions of West Texas and Southeast New
Mexico.

TXZ057>060-067-074-112200-
/O.EXA.KMAF.FW.W.0001.190211T1800Z-190212T0100Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-
344 AM CST Mon Feb 11 2019 /244 AM MST Mon Feb 11 2019/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
7 PM CST /6 PM MST/ THIS EVENING FOR MINIMUM RELATIVE HUMIDITY 
LESS THAN 15 PERCENT AND VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon CST /11 AM MST/ today
to 7 PM CST /6 PM MST/ this evening. 

* WIND...West 25 to 35 mph, with higher gusts.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ115-TXZ045>047-050-112200-
/O.CON.KMAF.FW.W.0001.190211T1800Z-190212T0100Z/
Southeast Plains-Gaines-Dawson-Borden-Andrews-
344 AM CST Mon Feb 11 2019 /244 AM MST Mon Feb 11 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 7 PM CST /6 PM MST/ THIS EVENING FOR MINIMUM RELATIVE 
HUMIDITY LESS THAN 15 PERCENT... AND VERY HIGH FIRE DANGER...

* WIND...West 25 to 35 mph, with higher gusts.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
747 
WWUS84 KMAF 111921
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
121 PM CST Mon Feb 11 2019

...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON INTO EVENING FOR
THE SOUTHEAST NEW MEXICO PLAINS... UPPER TRANS PECOS... VAN HORN
REGION...AND WESTERN SECTIONS OF THE PERMIAN BASIN FOR WINDS OVER
25 MPH... MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR LESS... AND 
VERY HIGH FIRE DANGER...

.The passage of a strong upper trough will result in high wind
which will combine with very dry air and very high fire danger.
This will result in critical fire weather conditions this
afternoon and evening for portions of West Texas and Southeast
New Mexico.

TXZ046-047-074-112030-
/O.CAN.KMAF.FW.W.0001.000000T0000Z-190212T0100Z/
Dawson-Borden-Davis/Apache Mountains Area-
121 PM CST Mon Feb 11 2019

...RED FLAG WARNING IS CANCELLED FOR DAVIS MOUNTAINS, DAWSON
COUNTY, AND BORDEN COUNTY FOR HUMIDITY AND WINDS...

The National Weather Service in Midland/Odessa has cancelled the
Red Flag Warning. 

The Red Flag Warning is being cancelled for the Davis Mountains
and Borden and Dawson Counties due to the earlier arrival of the
cold front which will contribute to moisture being higher than
expected. Previous rain showers have also contributed moisture
content being higher. 

$$

NMZ115-TXZ045-050-057>060-067-120100-
/O.CON.KMAF.FW.W.0001.000000T0000Z-190212T0100Z/
Southeast Plains-Gaines-Andrews-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
121 PM CST Mon Feb 11 2019 /1221 PM MST Mon Feb 11 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR MINIMUM RELATIVE HUMIDITY LESS THAN 15 PERCENT,
WINDS OVER 20 MPH, AND VERY HIGH FIRE DANGER...

* WIND...West 25 to 35 mph, with higher gusts.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 10, 1:58 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 10, 1:58 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CST Sun Feb 10 2019

.DISCUSSION...
Ahead of a mid-level trough that has moved in the Pacific NW, an
abundance of clouds were streaming across the area today within
the sw flow aloft. A few light showers will be possible through
mid Mon AM, mainly across the far s-sw CWFA. Clouds will not
clear out until around noon Mon or shortly thereafter. About the
time the clouds clear (or just before) winds will ramp up
resulting in widespread high end wind advisory or low end high
wind warning conditions for PB/SE NM and solid high wind warning
conditions for GDP-Davis Mtns. All relevant factors that contribute
to a wind storm will be in place Mon, 70-80 dam/200nm 7h
gradient, 4mb/100nm MSLP gradient, subsidence, favorable timing
of trough passage with diurnal heating maximum, and mixed layer
winds of 35-45 kts. MOS guidance has either been steady or
increased winds into 21Z/Mon. The winds will be from the west and
high Impacts are possible, if not likely (including property
damage), for all outdoors activities and preparations should be
taken today. Our confidence is high and we will upgrade to a
warning for GDP Mtns and include Davis Mtns, Van Horn, Eddy-Lea
Co, Upper Trans Pecos. Advisory conditions are a foregone
conclusion across most all of the PB and as such we will issue the
wind advisory, noting that part of the advisory may need to be
upgraded to high wind warning early Mon AM, which could include a
blowing dust advisory for the nrn CWFA? We will tend to go on the
warm/dry side of guidance as is typical for these cases. Winds
will decrease fairly quick after 6 PM, but will stay 15-25 mph
range til around midnight as very dry air settles in. High temps
will be near seasonal Tue-Wed. Followed by a very warm/windy-very
windy day Thur and a cold front Fri AM. Next weekend looks to
most be warm, probably very warm across the wrn half of forecast
area.

&&

.FIRE WEATHER...
Dry air will quickly appear in SE NM late Mon AM and spread east
with strengthening west winds through Mon PM. Even though winds
and min RHs will be considered critical the fuel profile will help
to mitigate concerns some, as today's/tonight's high RHs has
been/will be absorbed into fuels thereby reducing the window for
their availability to burn. We have coordinated with TAMFS and the
general consensus is that initial attack probability will be high,
but the significant fire potential will be low-moderate. Our RFWs
attempts to capture the days with high significant fire potential
and thus we are reluctant to expand the RFW too much farther east.
Fuels do show some underlying dryness across the NW-N CWFA and
since the min RHs could be near single digits for greater than
3hrs we have included Gaines-Dawson-Borden-Andrews Co in a RFW
and upgrade SE NM to a warning. During peak heating the low-level
thermal ridge will be across the far east, but in the east fuels
will be in the higher RHs the longest, mitigating concerns there?
Thereafter very dry air will settle in Mon night and fuel
moisture will drop through Tue-Wed. More wind possible on Thur,
thus fire wx concerns will remain elevated/high.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     44 65 31 60 / 10 10 0 0
Carlsbad                       41 62 28 60 / 0 0 0 0
Dryden                         42 70 37 62 / 20 20 10 0
Fort Stockton                  47 67 32 62 / 20 10 0 0
Guadalupe Pass                 41 53 30 54 / 10 10 0 0
Hobbs                          39 61 25 59 / 0 0 0 0
Marfa                          39 60 24 58 / 10 20 0 0
Midland Intl Airport           43 65 31 60 / 10 10 0 0
Odessa                         42 64 31 60 / 10 10 0 0
Wink                           39 65 27 61 / 10 10 0 0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM to 6 PM MST Monday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning from 11 AM to 6 PM MST Monday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     Red Flag Warning from 11 AM to 6 PM MST Monday for Southeast
     Plains.

TX...Wind Advisory from noon to 7 PM CST Monday for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Scurry-
     Upton-Ward-Winkler.

     High Wind Warning from 9 AM CST /8 AM MST/ to 7 PM CST /6 PM
     MST/ Monday for Davis/Apache Mountains Area-Guadalupe
     Mountains.

     High Wind Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM
     MST/ Monday for Reeves County and Upper Trans Pecos-Van
     Horn and Highway 54 Corridor.

     Red Flag Warning from noon to 7 PM CST Monday for Andrews-Borden-
     Dawson-Gaines.

&&
Hazardous weather outlook, Feb 10, 1:27 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
127 PM CST Sun Feb 10 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
127 PM CST Sun Feb 10 2019 /1227 PM MST Sun Feb 10 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Wind Warning is in effect Monday morning into Monday evening
for the Guadalupe and Davis Mountains, the Van Horn and Highway 54
Corridor, southeast New Mexico plains, and the Upper Trans Pecos.

A Wind Advisory is in effect Monday afternoon into Monday evening for
most of the Permian Basin, Marfa Plateau, Big Bend area, and Pecos
County.

A Red Flag Warning is in effect Monday afternoon into Monday evening
for the southeast New Mexico plains and northern sections of the
Permian Basin.

Areas of blowing dust are expected north of a line from Van Horn to
along and north of Wink to Garden City Monday afternoon.

Strong winds and critical fire weather conditions are again possible
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 5:05 AM CSTHigh Wind WatchMAF9 hr
Feb 10, 2:23 PM CSTHigh Wind WarningMAFAndrews, Gaines, Loving, Ward, Winkler29 hr
Feb 10, 2:23 PM CSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more29 hr

Nearby

Red Flag Warnings in Texas, 2019Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.